Virginia, 2021

Heavy Rain in Virginia, August 20, 2021

August 20, 2021 · NWS AKQ · 2 events in 2 counties and zones

Scattered thunderstorms associated with low pressure and a frontal boundary produced heavy rain and minor flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with low pressure and a frontal boundary produced heavy rain and minor flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 20, 7:11 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 20, 7:11 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
811 PM EDT Fri Aug 20 2021

.SYNOPSIS...
A weak cold front becomes nearly stationary near the coast
tonight. Tropical Storm Henri will pass well offshore this
weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 345 PM EDT Friday...

Complex pattern making POP and QPF forecasting a bit tricky
this afternoon. Scaled back the Flood Watch taking out counties
across the north and west as it appears the greatest threat for
heavy rain will shift into south central and southeast VA as
well as northeast NC. CAMS guidance has struggled most of today
and have learned towards the trend of the HRW FV3 based on
satellite and the area of convection expanding across central
NC, showers and storms dropping south across the piedmont and storms
across coastal NC trying to expand west. Thinking is there may
be a window where these areas try and merge across portions of
portions of VA and NC in the Flood Watch. If this occurs the
window of heavy rain would be up until around 02z. Models trends
decrease the heavy rain threat later this evening, but will
watch the trends to see how this evolves.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 345 PM EDT Friday...

The upper trough axis hangs up along the the coast through early
Sunday and with this guidance continues to increase coverage in
scattered showers and a few thunderstorms Sat afternoon. Have
kept a good chance of scattered convection across the area Sat,
with the highest chances near the Bay and coast. TC Henri has
turned northward and will pass offshore being picked up by the
upper trough. Some interaction between the upper trough, stalled
front and Henri may increase the coverage in showers and storms
Sat afternoon. The other main impact from Henri is a high risk
of currents and some dangerous surf with breaking waves. Highs
Sat in the mid- upper 80s. On Sunday, the forcing for showers
and storms is weaker and expect less activity with isolated
aftn/evening convection possible. The severe threat with any
convection appears low this weekend though some heavy rain is
possible Saturday afternoon. A bit warmer on Sun with highs
around 90F. Lows Sat and Sun nights in the mid to upper 60s W
and lower 70s E.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 345 PM EDT Friday...

The upper tough axis slides off the coast Monday as the strong
subtropical ridge builds north from the srn Plains/wrn Gulf
coast. This will keep our region in NW to WNW flow aloft and a
SW flow at the surface. As for precipitation chances, will
show generally a low chance for isolated to widely scattered
diurnal showers and t-storms on Monday, as the tropical moisture
departs to the NE. A lesser opportunity for showers and storms
expected on Tuesday across the south.

Later next week models show the potential for low to move into
the southeast from the Atlantic around the Bermuda high. We
will see what type of shower and storm activity this will bring
for mid to late week and if the models hold onto this feature
in later runs. Generally speaking, precip chances may increase
late week.

For temperatures, remained close to the NBM for highs and lows,
based up the continued moisture and the recent trend of
overachieving on afternoon high temps. So have lows generally in
the upper 60s west to low to mid 70s east. For highs, have
readings generally in upper 80s/lower 90s on Monday and push
temps a degree or two higher Tuesday and Wednesday. Given
uncertainty regarding the aforementioned upper low and
associated cloud cover/showers on Thursday and Friday, will
knock a degree or two off afternoon high temps on Thurs with the
coolest day on Fri with highs in the mid to upper 80s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 810 PM EDT Friday...

Mainly VFR or MVFR conditions expected at the TAF sites this
evening into Sat evening, due to sctd showers and tstms. Best
chances for pcpn will remain east of I-95 through the period.
Some IFR CIGs will also be possible late tonight into Sat
morning.

Outlook...Mainly MVFR to VFR conditions expected Sat evening
through Sun, as Tropical cyclone Henri passes well offshore and
into srn New England, with sctd showers and a few storms
possible.

&&

.MARINE...
As of 755 PM EDT Friday...

A weak sfc boundary will dissipate nearby the local waters
tonight with SE to E winds 10 kt or less, becoming NE then N
through midday Saturday. NNW winds are expected late Sat into
Sun (maybe to 15-20 kt on the ocean) as TC Henri tracks N well
E of the coast. Seas will be slowly increasing into the
weekend...and will avg 4-7 ft S-N w/ swell/period increasing.
Waves on the bay generally 1-2 ft...though 3 ft psbl for a time
tonight into Sat night. Seas will slowly subside Sun and Sun
night with most areas back down to 3-4 ft by Monday morning.
Waves will stay 1-2 ft.

With increased swell/seas associated with TC offshore will hold
onto high risk of rip currents through Sat.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch until 10 PM EDT this evening for NCZ012>017-
     030>032-102.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ080>084-
     086>090-092-093-095>098-512>516-523>525.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ654-656-658.
     Small Craft Advisory until 8 AM EDT Sunday for ANZ650-652.

&&

SYNOPSIS...TMG
NEAR TERM...RMM/JAO
SHORT TERM...RMM/JAO
LONG TERM...RHR/RMM/JAO
AVIATION...TMG
MARINE...ALB/JDM
Hazardous weather outlook, Aug 20, 4:19 AM EST, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
519 AM EDT Fri Aug 20 2021

MDZ021>023-VAZ061-062-064-075>078-085-510-511-517>522-210930-
Dorchester-Wicomico-Somerset-Cumberland-Goochland-Caroline-
Westmoreland-Richmond-Northumberland-Lancaster-Middlesex-
Eastern Louisa-Western Hanover-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
519 AM EDT Fri Aug 20 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms have the potential to produce locally
heavy rainfall, as an upper level trough approaches the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ024-NCZ015>017-030>032-VAZ048-060-065>067-079-509-210930-
Inland Worcester-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Fluvanna-Prince Edward-Mecklenburg-Lunenburg-Nottoway-
Brunswick-Western Louisa-
519 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms have the potential to produce locally
heavy rainfall, as an upper level trough approaches the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>014-VAZ068-069-080>084-086>090-092-093-095>097-512>516-
523>525-210930-
Northampton-Hertford-Gates-Amelia-Powhatan-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
519 AM EDT Fri Aug 20 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms have the potential to produce locally
heavy rainfall, as an upper level trough approaches the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ098-210930-
Virginia Beach-
519 AM EDT Fri Aug 20 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

Showers and thunderstorms have the potential to produce locally
heavy rainfall, as an upper level trough approaches the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

An increased threat of rip currents is expected Friday into the
weekend due to swell from Tropical Storm Henri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ025-NCZ102-VAZ099-100-210930-
Maryland Beaches-Eastern Currituck-Accomack-Northampton-
519 AM EDT Fri Aug 20 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Showers and thunderstorms have the potential to produce locally
heavy rainfall, as an upper level trough approaches the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

An increased threat of rip currents is expected Friday into the
weekend due to swell from Tropical Storm Henri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 20, 3:01 PM EST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
401 PM EDT Fri Aug 20 2021

NCZ016-017-102-VAZ097-098-202115-
Eastern Currituck NC-Camden NC-Western Currituck NC-Chesapeake VA-
Virginia Beach VA-
401 PM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of north central
Camden, and northern Currituck Counties, the southeastern City of
Chesapeake and the southeastern City of Virginia Beach through 515 PM
EDT...

At 400 PM EDT, Doppler radar was tracking area of thunderstorms near
Moyock, or near Currituck, moving east at 5 to 10 mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall of 1 to 2
         inches possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Virginia Beach, Currituck, Chesapeake, Back Bay, Northwest, Moyock,
Knotts Island, Snowden, Sandbridge Beach, Gregory, Munden, Spences
Corner, Sligo, Lambs Corner, Maple and Shawboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3634 7621 3658 7630 3675 7590 3660 7583
      3646 7580
TIME...MOT...LOC 2000Z 253DEG 6KT 3654 7604

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TG
Special weather statement, Aug 20, 7:33 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
833 PM EDT Fri Aug 20 2021

VAZ088-089-092-093-210145-
Isle of Wight VA-Surry VA-Sussex VA-Southampton VA-
833 PM EDT Fri Aug 20 2021

...Area of thunderstorms will impact portions of southwestern Isle
of Wight, Southampton, eastern Sussex and southwestern Surry
Counties and the City of Franklin through 945 PM EDT...

At 832 PM EDT, Doppler radar was tracking area of thunderstorms near
Courtland, moving southwest at 5 mph.

HAZARD...Rainfall 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of low lying areas.

Locations impacted include...
Franklin, Windsor, Waverly, Courtland, Wakefield, Isle Of Wight,
Ivor, Dendron, Hunterdale, Sedley, Carrsville, Zuni, Capron,
Vicksville, Booth Fork, Bethel Church, Lumberton, Ellis Fork, Worrell
and Dory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3671 7737 3707 7706 3696 7664 3669 7683
      3665 7690 3663 7689 3662 7690 3662 7691
      3659 7691
TIME...MOT...LOC 0032Z 063DEG 5KT 3672 7703

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Newport News (C)

When
August 20, 8:15 PM EST
Where
Newport News (C) County, 1.77 mi SW of (Faf)felker Aaf Ft E
Reported by
Mesonet
Coordinates
37.130, -76.600

Rainfall total of 4.02 inches was reported.

Heavy Rain, Isle of Wight

When
August 20, 8:15 PM EST
Where
Isle of Wight County, 2.14 mi NNE of Rushmere
Reported by
Mesonet
Coordinates
37.100, -76.660

Rainfall total of 4.41 inches was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982790, 982795.